A 25-year-old woman presented to the emergency department with a 1-day history of nausea, fatigue, exertional lightheadedness, and a syncopal event without witnessed seizure activity or urinary incontinence.
Monica R. Hill, Mark R. Hopkins, and Claire E. Knezevic*
Department of Pathology, The Johns Hopkins University School of Medicine, Baltimore, MD.
*Address correspondence to this author at: 1800 Orleans St, Zayed B1–1020G, Baltimore, MD 21287. Fax +410-955-0767; e-mail [email protected]
A 25-year-old woman presented to the emergency department with a 1-day history of nausea, fatigue, exertional lightheadedness, and a syncopal event without witnessed seizure activity or urinary incontinence. The patient had a past medical history of fibromyalgia and nonepileptiform seizure disorder, and she was prescribed oxycodone for use as needed (although she reported as “not really taking”) and ibuprofen for pain. She denied use of any other medications, illicit substances, or herbal supplements. Her family history was negative for cardiac problems or history of sudden death.
At presentation, her blood pressure was 75/42 mmHg; heart rate was 61 beats/min (intermittently dropping to the 30s); temperature was 36.3 °C (97.3 °F), respiration was 16 breaths/min; and oxygen saturation was 99% by pulse oximetry. Her physical examination was remarkable for ongoing near-syncopal events and an irregular cardiac rhythm with variable S1 and S2 without murmurs, rubs, or gallops. Initial electrocardiogram (ECG) showed bradycardia with a wide-complex rhythm and QTc prolongation to 554 ms (Fig. 1). Two prior ECGs within the past 2 years had shown normal sinus rhythm with normal intervals.
Questions to Consider
- What is the differential diagnosis for a patient with a prolonged QT interval?
- What are the appropriate initial steps in evaluating patients with a suspected toxidrome?
- What is the clinical value of send-out toxicology testing?
Final Publication and Comments
The final published version with discussion and comments from the experts appears in the November 2019 issue of Clinical Chemistry, approximately 3-4 weeks after the Student Discussion is posted.